Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

April 21, 1999Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 1999, 3:17 PM CDT for Ida County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1999, 3:17 PM CDT (20:17 UTC)
Expired
Apr 21, 1999, 3:45 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Ida County, IA

What was reported inside it

TimeReportWhereRemark
Apr 21, 3:25 PM CDTHail 1.75Ida Grove, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 212019 RRA
SVRFSD
IAC093-212045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 345 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF IDA GROVE...OR ABOUT 3 MILES
  NORTHWEST OF SCHLESWIG...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL REMAIN OVER RURAL AREAS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:45 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 11:45 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT WED APR 21 1999

FOG GOING BY THE WAYSIDE...LEAVING GOING FORECAST IN PRETTY GOOD
SHAPE...BUT NEED TO MAKE A FEW MINOR ADJUSTMENT IN PRECIP TIMING.
SUPERCELL THUNDERSTORM OVR CNTRL NEBRASKA PLOWING NNE...WITH
DEVELOPMENT COMPONENT ALG SRN EDGE.  ATM LESS IMPRESSIVELY UNSTABLE
WITH NWRD PROGRESSION...BUT ENOUGH INSTABILITY ALFT INTO SRN CWA TO
PUT A SMALL SCARE IN FOR AFTN...AND THUS REMOTE HAIL THREAT SUX AREA
FOR LTR AFTN.  FBY PROFILER INDICATING A BIT MORE SHEAR THAN
EXPECTED FM RUC...NICE FOR SUPERCELLS.  CONTINUED FLOW OVR BOUNDARY
WITH DEEP SSW FLOW WL LIFT SOME WKNG CONVECTION ACRS CWA.  ERN CWA
BATTLING SOMEWHAT DEEPER DRY AIR IN MIDLVLS.

WL UP WNDS AHEAD OF RAINFALL AREA. SOME HELP TO INCRS IN WNDS IS
DOWNWARD MOMENTUM TRANSPORT WITH EVAP COOLING.  WINDS WILL BE LITTLE
SQUIRRLY WRN CWA...AS NO MDLS HANDLING THE REFLECTION OF UPPR LOW
OVR WRN SD...WITH ASSOCIATED DRY PUSH...VERY WELL.  TEMPERATURES
WILL BE DIFFICULT WITH ELY FLOW AND CLDS...SO SHAVED OFF A CATEGORY
MOST PLACES...EXCEPT OVR NW IA WHERE PRERAINFALL/PREANVIL
ENVIRONMENT SUPPORTS MID TO UPPR 60S...AND CLOSING ALREADY AT 11AM.

.FSD...NONE

In the hours before

Special weather statement, Apr 21, 11:08 AM CDT, 4 hours 9 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT WED APR 21 1999

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COMPACT IMPULSE IN THE UPPER LEVELS WILL MOVE ACROSS
NEBRASKA...AND WEAKEN A BIT AS IT LIFTS NORTHEAST ACROSS THE NORTHERN
PLAINS TONIGHT.  APPRECIABLE AND DEEP MOISTURE IS IN PLACE TO THE
SOUTH OF A WARM FRONT ACROSS NORTHERN KANSAS AND MISSOURI.  A STRONG
LOW LEVEL JET OVER THE FRONT...ALONG WITH A FAVORABLE SHEARING WIND
PROFILE WILL RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
ALONG THE FRONT.  THE MEAN WIND FLOW TO THE NORTHEAST MAY CARRY A
FEW OF THESE ELEVATED STORMS AS FAR NORTH AS THE FAR SOUTHERN PART
OF NORTHWEST IOWA BY MID TO LATE AFTERNOON...WITH THE PRIMARY THREAT
IN THE FORM OF HAIL.

SDZ038>040-052>062-MNZ071-072-080-097-220500-
AURORA-BEADLE-BROOKINGS-BRULE-DAVISON-HANSON-JERAULD-KINGSBURY-LAKE-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-LINCOLN-LYON-MURRAY-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...PIPESTONE...SLAYTON
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
RAIN WILL PREVAIL FOR MUCH OF THE AFTERNOON AND EVENING.  NO
SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-063>066-068-069-220500-
BON HOMME-CHARLES MIX-DOUGLAS-GREGORY-HUTCHINSON-TURNER-YANKTON-
INCLUDING THE CITIES OF...YANKTON
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
SHOWERS WILL PREVAIL THROUGH MUCH OF THE AFTERNOON AND INTO THE
EVENING HOURS.  AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT NO
SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ067-070-071-MNZ081-089-090-098-IAZ001>003-012>014-020-NEZ013-220500-
CLAY-LINCOLN-UNION-COTTONWOOD-JACKSON-NOBLES-ROCK-CLAY-DICKINSON-LYON-
OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-DIXON-
INCLUDING THE CITIES OF...LUVERNE...WORTHINGTON...LE MARS...
ROCK RAPIDS...SIOUX CENTER...SPENCER...SPIRIT LAKE
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS WILL DEVELOP LATE IN THE AFTERNOON AND BECOME MORE
WIDESPREAD TONIGHT.  A THUNDERSTORM IS POSSIBLE THIS EVENING...BUT NO
SIGNIFICANT WEATHER IS EXPECTED THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ021-022-031-032-NEZ014-220500-
BUENA VISTA-CHEROKEE-IDA-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SIOUX CITY...STORM LAKE
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
AN ORGANIZED THUNDERSTORM OVER SOUTH CENTRAL NEBRASKA AT LATE MORNING
WILL MOVE NORTHEAST AND INTO PORTIONS OF NORTHWEST IOWA AFTER 2PM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER 2PM.

CHAPMAN
Special weather statement, Apr 21, 11:08 AM CDT, 4 hours 9 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT WED APR 21 1999

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COMPACT IMPULSE IN THE UPPER LEVELS WILL MOVE ACROSS
NEBRASKA...AND WEAKEN A BIT AS IT LIFTS NORTHEAST ACROSS THE NORTHERN
PLAINS TONIGHT.  APPRECIABLE AND DEEP MOISTURE IS IN PLACE TO THE
SOUTH OF A WARM FRONT ACROSS NORTHERN KANSAS AND MISSOURI.  A STRONG
LOW LEVEL JET OVER THE FRONT...ALONG WITH A FAVORABLE SHEARING WIND
PROFILE WILL RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
ALONG THE FRONT.  THE MEAN WIND FLOW TO THE NORTHEAST MAY CARRY A
FEW OF THESE ELEVATED STORMS AS FAR NORTH AS THE FAR SOUTHERN PART
OF NORTHWEST IOWA BY MID TO LATE AFTERNOON...WITH THE PRIMARY THREAT
IN THE FORM OF HAIL.

SDZ038>040-052>062-MNZ071-072-080-097-220500-
AURORA-BEADLE-BROOKINGS-BRULE-DAVISON-HANSON-JERAULD-KINGSBURY-LAKE-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-LINCOLN-LYON-MURRAY-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...PIPESTONE...SLAYTON
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
RAIN WILL PREVAIL FOR MUCH OF THE AFTERNOON AND EVENING.  NO
SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-063>066-068-069-220500-
BON HOMME-CHARLES MIX-DOUGLAS-GREGORY-HUTCHINSON-TURNER-YANKTON-
INCLUDING THE CITIES OF...YANKTON
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
SHOWERS WILL PREVAIL THROUGH MUCH OF THE AFTERNOON AND INTO THE
EVENING HOURS.  AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT NO
SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ067-070-071-MNZ081-089-090-098-IAZ001>003-012>014-020-NEZ013-220500-
CLAY-LINCOLN-UNION-COTTONWOOD-JACKSON-NOBLES-ROCK-CLAY-DICKINSON-LYON-
OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-DIXON-
INCLUDING THE CITIES OF...LUVERNE...WORTHINGTON...LE MARS...
ROCK RAPIDS...SIOUX CENTER...SPENCER...SPIRIT LAKE
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS WILL DEVELOP LATE IN THE AFTERNOON AND BECOME MORE
WIDESPREAD TONIGHT.  A THUNDERSTORM IS POSSIBLE THIS EVENING...BUT NO
SIGNIFICANT WEATHER IS EXPECTED THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ021-022-031-032-NEZ014-220500-
BUENA VISTA-CHEROKEE-IDA-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SIOUX CITY...STORM LAKE
1108 AM CDT WED APR 21 1999

FORECAST THROUGH MIDNIGHT:
AN ORGANIZED THUNDERSTORM OVER SOUTH CENTRAL NEBRASKA AT LATE MORNING
WILL MOVE NORTHEAST AND INTO PORTIONS OF NORTHWEST IOWA AFTER 2PM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER 2PM.

CHAPMAN

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.